Winter Weather, Carbon
- When
- December 9, 3:00 PM EST to December 10, 1:00 AM EST
- Where
- Carbon forecast zone
- Reported by
- Public
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
A weak low pressure system combined with cold air near the surface to cause freezing rain across parts of Berks County, the Lehigh Valley and the Poconos from the afternoon of the 9th into the early morning on the 10th. Ice accretions averaged around one tenth of an inch in the Lehigh Valley and Berks County (where ice occurred) and up to one-quarter of an inch in the Poconos.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A weak low pressure system combined with cold air near the surface to cause freezing rain across parts of Berks County, the Lehigh Valley and the Poconos from the afternoon of the 9th into the early morning on the 10th. Ice accretions averaged around one tenth of an inch in the Lehigh Valley and Berks County (where ice occurred) and up to one-quarter of an inch in the Poconos.
As precipitation started during the afternoon of the 9th, it began as freezing rain. In Berks County, the freezing rain was mainly confined to the higher terrain in the northeastern part of the county. As warmer air near the surface moved north, the freezing rain changed to rain by the middle of the evening in Berks County and the Lehigh Valley. But, warmer air did not make it entirely through the Poconos where precipitation remained as freezing rain until it ended a little bit after midnight EST on the 10th. Even after the precipitation ended in the Poconos, some dense fog with subfreezing temperatures persisted through the night.
Ice accretions reached up to one-quarter of an inch on the Pocono Plateau. The ice forced many school districts to have delayed openings on Monday morning the 10th in the Poconos. A few never opened at all. In the Lehigh Valley and higher terrain of eastern Berks County, only a light glazing was reported on trees, decks and other exposed surfaces.
A large high pressure system that was over New York State and New England on the 9th supplied the dense, cold air near the surface. That morning a low pressure system started to develop along the stationary front in the Tennessee Valley. It supplied the overrunning moisture. While it was warm enough above the surface for precipitation to fall as rain, the cold dense air near the ground was tough to displace and the rain froze on contact. The low pressure system itself moved northeast and during the early evening on the 9th was near Pittsburgh, Pennsylvania. A secondary low pressure system formed along its warm frontal boundary east of Delaware overnight. By sunrise on the 10th, the low pressure system was already well east (about 150 miles) of the New Jersey coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 9, 11:34 AM EST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1134 AM EST SUN DEC 9 2007
.SYNOPSIS...
HIGH PRESSURE WILL MOVE ACROSS THE REGION TODAY THEN OUT TO SEA. A
FRONTAL SYSTEM WILL STRETCH ACROSS THE FORECAST AREA LATER TODAY AS
LOW PRESSURE MOVES THROUGH THE REGION. ANOTHER HIGH PRESSURE WILL
APPROACH FROM THE OHIO VALLEY MONDAY NIGHT AND PUSH THE FRONT TO
THE SOUTH OF THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
LOTS GOING ON WITH THE PUBLIC/AVIATION/MARINE DESKS. WILL MAKE
THIS SHORT AND ONLY LIST HEADLINE CHANGES.
IN TERMS OF THE ADVISORY START TIMES, THINGS HAVE BEEN PUSHED BACK
UNTIL 1 PM EST. THE RADAR MOSAIC SHOWS LITTLE ACROSS NEW JERSEY
AND PENNSYLVANIA AT THIS TIME, BUT MODELS INSIST THAT THE
PRECIPITATION SHIELD WILL GROW OVER THE SAID AREA AS ISENTROPIC
LIFT INCREASES.
BERKS COUNTY HAS BEEN REMOVED FROM THE WINTER WEATHER ADVISORY.
BASED ON THE CURRENT SURFACE TEMPERATURES AND THE THERMAL PROFILE
FORECAST, RAIN SHOULD BE THE MAIN PRECIPITATION TYPE THIS
AFTERNOON AND INTO TONIGHT.
ONLY CHANGES TO THE FRONT END WERE MADE WITH THE MORNING UPDATE,
NOTHING TO THE BACK END. BUT IF THE 12Z SOLUTIONS MIMIC THE 06Z
RUNS, I CAN SEE SEE SOME CHANGES TO THE BACK END AS WELL. AT LEAST
ON THE 06Z RUNS, H8 TEMPERATURES WERE WARMING A GOOD 8 TO 11
DEGREES FROM THIS MORNING THROUGH TONIGHT. IN ESSENCE, THE MODELS
ARE FORECASTING MORE WARMTH IN THE LOWER LAYERS THAN THEY DID
YESTERDAY. IF THIS TREND CONTINUES, WE MIGHT GO OVER TO ALL RAIN,
EVERYWHERE, SOONER THAN WHAT THE CURRENT HEADLINES SUGGEST.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
A COLD RAIN WITH FREEZING RAIN AND SLEET IN THE NORTHERN AREAS
CONTINUES FOR MUCH OF THE PERIOD. THE SURFACE WAVE MOVES EAST
THROUGH NJ AND OFF THE COAST BY MONDAY MORNING. WITHOUT THE SYSTEM
WRAPPING UP, LIMITED COLD AIR FOLLOWS THE RETREATING LOW PRESSURE
SYSTEM. ANOTHER HIGH PRESSURE BUILDS EAST FROM THE OHIO VALLEY LATE
MONDAY AND MONDAY NIGHT SUPPRESSES THE FRONTAL BOUNDARY TO THE
SOUTH. THE PRECIPITATION ENDS BY MONDAY AFTERNOON AND THE
TEMPERATURES CLIMB TO THE LOWER 60S SOUTHERN ZONES TO THE MID AND
UPPER 30S FAR NORTHERN REGIONS. MONDAY NIGHTS LOWS NOT AS COLD AS
PAST SEVERAL NIGHTS.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
HOWEVER, SOME COOLER AIR BEGINS TO NUDGE INTO THE NORTHEAST PART
OF PENNSYLVANIA AND NORTHWEST NEW JERSEY. AND, ONCE AGAIN, WE HAVE
THE WEST TO SOUTHWEST 80H FLOW BRINGING WAA TO THE REGION. ALMOST
A REPEAT OF WHAT IS GOING ON FOR TODAY AND TONIGHT. PRECIPITATION
BECOMES ALL RAIN AND NOW WE START TO SEE SOME OF THE RAIN
SATURATING THE GROUND AND IT LOOKS AS THOUGH WE WILL HAVE SOME
VERY WET SOIL CONDITIONS. THE WAVE MOVES THROUGH THE REGION WITH
THE UPPER NORTHERN BRANCH DIGGING SOUTHEAST THROUGH OUR CWA. A
STRONG THRUST OF COLD AIR PUNCHES INTO THE NORTHERN HALF OF THE
CWA FOR WEDNESDAY MORNING AND WE HAVE RAIN CHANGING OVER TO SOME
MIXED PRECIPITATION AND SOME ICY SPOTS ON THE ROADS.
BUSY. THAT IS PROBABLY THE BEST WAY TO DESCRIBE THE WEATHER IN THE
FAR EXTENDED. WE START OFF WITH COOL TEMPS AND MIXED PRECIP
/MAINLY NORTH AND WEST OF PHL/, THEN TRANSITION TO ABOVE NORMAL
TEMPS /MAINLY PHL AND SOUTH WITH NEAR 60 IN DELMARVA BY THURSDAY/
AND RAIN BEFORE TURNING BACK TO THE COOLER TEMPS. THERE IS A
CHANCE /OR SCHC/ FOR PRECIP EVERY DAY THIS PERIOD UNTIL WE REACH
FRIDAY. WITH SUCH LOW CONFIDENCE IN THIS PERIOD WE HAVE LAID OFF
ADDING THE PRECIP IN LATE DAY 7 AND BEYOND, AS HPC GUID AND GFS
GUID HAS SUGGESTED.
WEAK HIGH PRESSURE OVER THE REGION GETS PUSHED OFF TO THE NORTHEAST
DURING THE DAY ON TUESDAY. SFC LOW PRESSURE TRACKS JUST TO OUR NORTH
DRAGGING A COLD FRONT THROUGH THE REGION LATE TUESDAY AFTERNOON AND
SETTLES ACROSS THE DELMARVA TUESDAY EVENING.
ANOTHER LOW PRESSURE SYSTEM /APPROACHING FROM THE WEST/ BRINGS A
WARM FRONT INTO THE AREA LATE WEDNESDAY INTO EARLY THURSDAY. THE
TEMPERATURES BEHIND THE FRONT WILL BE UNSEASONABLY WARM IN SOME
PLACES AND RISE THROUGH THE DAY. EVEN THE POCONOS WILL WARM INTO THE
UPPER 30S /WHICH IS MORE NORMAL FOR DECEMBER/ AND MAYBE EVEN REACH
THE LOWER 40S. NEAR 60 IN THE DELMARVA IS CLOSE TO 10DEGREES ABOVE
NORMAL. 850 TEMPS RANGE FROM 6-7C IN THE POCONOS TO AROUND 12C IN
THE DELMARVA. IN OTHER WORDS, THERE WILL BE QUITE A RANGE OF TEMPS
THROUGH THE PERIOD. THE ASSOCIATED COLD FRONT MOVES THROUGH THURSDAY
AFTERNOON/EVENING AND THEN EXITS OFF THE COAST BY EARLY FRIDAY. THIS
SHOULD BRING A RETURN OF CAA AND COOLER TEMPS TO THE REGION. EVEN
THOUGH WE LAID OFF THE PRECIP AT THE END OF THE PERIOD, THERE
REMAINS THE POSSIBILITY OF SOME RAIN OR SNOW SHOWERS ON FRIDAY,
MAINLY DUE TO INSTABILITY.
HIGH PRESSURE THEN BUILDS IN FOR THE END OF THE WEEK AND THE ENSUING
WEEKEND. COLD AIR ADVECTION SWEEPING AROUND THE HIGH WILL COOL US
DOWN A LITTLE. YET ANOTHER LOW PRESSURE SYSTEM /POSSIBLY A CLIPPER/
IS POSSIBLE FOR THE PERIOD PAST THE EXTENDED.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A QUICK SHOT OF LIGHT RAIN AND SLEET MOVED ACROSS THE AREA SHORTLY
AFTER MIDNIGHT. THE MOISTURE WAS FALLING OUT OF MID CLOUDS
ASSOCIATED WITH A WARM FRONT. VSBYS THAT HAD DROPPED TO IFR IN
FOG EARLIER IN THE NIGHT OVER OUR SOUTHERN AREAS HAVE RISEN TO
MVFR NOW THAT THE RADIATIONAL COOLING HAS ENDED. CIGS WILL
GRADUALLY LOWER TODAY AS LOW PRESSURE WITH ABUNDANT MOISTURE
MOVES NORTHEAST FROM THE LOWER MISSISSIPPI VALLEY. EXPECT MVFR CIGS
THIS AFTERNOON AND IFR TONIGHT AS RAIN MOVES IN. TEMPERATURES
AT OR BELOW FREEZING IN OUR NORTHERN AREAS WILL RISE SLOWLY
THROUGH TONIGHT. SLEET AND FREEZING RAIN WILL GRADUALLY CHANGE
TO ALL RAIN IN THOSE AREAS, BUT IT MAY TAKE UNTIL LATER TONIGHT
IN SOME OF THE NORTHERN MOUNTAIN VALLEYS TO DO SO.
THE LOW PRESSURE SYSTEM WILL CROSS OUR AREA LATER TONIGHT,
REACHING THE SOUTHERN NEW ENGLAND COAST MONDAY MORNING. THIS WILL
BRING AN END TO THE PRECIPITATION AND A RETURN TO VFR CONDITIONS.
THE NEXT IN A SERIES OF LOW PRESSURE SYSTEMS WILL APPROACH FROM
THE WEST TUESDAY. THE LOW WILL CROSS THE AREA TUESDAY NIGHT WITH
HIGH PRESSURE RETURNING FOR WEDNESDAY. YET ANOTHER LOW WILL TRACK
NORTHEAST BUT REMAIN TO OUR WEST LATE WEDNESDAY AND WEDNESDAY
NIGHT. THE COLD FRONT ASSOCIATED WITH THIS LOW WILL CROSS OUR
AREA THURSDAY.
&&
.MARINE...
CONDITIONS FOR THE MARINE AREA WILL REMAIN RELATIVELY TRANQUIL
AS A SERIES OF RAPIDLY MOVING LOW PRESSURE SYSTEMS MOVE ACROSS
THE REGION. WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL
CRAFT ADVISORY CRITERIA UNTIL POSSIBLY LATE TUESDAY NIGHT INTO
WEDNESDAY IN THE NORTHWEST FLOW BEHIND LOW PRESSURE MOVING OFF
TO OUR EAST AND HIGH PRESSURE PUSHING IN FROM THE MIDWEST.
A TIGHT PRESSURE GRADIENT AHEAD OF AN APPROACHING COLD FRONT
THURSDAY MAY PRODUCE ADVISORY CONDITIONS ONCE AGAIN.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 1 PM EST UNTIL 1 AM EST MONDAY
FOR PAZ061-062.
FREEZING RAIN ADVISORY FROM 1 PM EST UNTIL 7 AM EST MONDAY FOR
PAZ054-055.
NJ...WINTER WEATHER ADVISORY UNTIL 1 AM EST MONDAY FOR NJZ007-008.
FREEZING RAIN ADVISORY UNTIL 7 AM EST MONDAY FOR NJZ001.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...EBERWINE
NEAR TERM...KRUZDLO
SHORT TERM...EBERWINE
LONG TERM...EBERWINE
AVIATION...RPW
MARINE...RPWHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1151 AM EST SUN DEC 9 2007 NJZ001-PAZ054-055-101700- SUSSEX-CARBON-MONROE- 1151 AM EST SUN DEC 9 2007 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ007-008-PAZ061-062-101700- WARREN-MORRIS-LEHIGH-NORTHAMPTON- 1151 AM EST SUN DEC 9 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-067>071- 101700- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-BUCKS-DELAWARE- PHILADELPHIA- 1151 AM EST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-101700- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 1151 AM EST SUN DEC 9 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KRUZDLO
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66780, 66781, 66777, 66778, 66779.